MAUDE Adverse Event Report: ALCON RESEARCH, LLC - ALCON PRECISION DEVICE ULTRAFLOW II I/A HANDPIECE; CATHETER, IRRIGATION

ALCON RESEARCH, LLC - ALCON PRECISION DEVICE ULTRAFLOW II I/A HANDPIECE; CATHETER, IRRIGATION
Catalog Number 8065751795
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Conjunctivitis (1784); Corneal Edema (1791); Endophthalmitis (1835); Hypopyon (1913); Uveitis (2122); Visual Impairment (2138); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 01/14/2022
Type of Reportable Event Serious Injury
Event or Problem Description
A physician reported that after cataract surgery by using an irrigation/aspiration (i/a) handpiece and phacoemulsification handpiece, a patient experienced severe endophthalmitis or toxic anterior segment syndrome (tass) with functional loss of eye.Additional related information was requested but has not been provided to date.Additional information received indicating that the cataract surgery was completed without complications.The patient presented with endophthalmitis two days after the surgery.The patient presented with conjunctival inflammation: 3+; cells in the anterior chamber: 3+; fibrin in the anterior chamber; and hypopyon.The patient had pain, edema of the upper eyelid, and cyclitic membrane preventing examination of the vitreous.The patient went to the emergency room and was hospitalized for seven days and had intravitreous injection of antibiotics, glucocorticoid bolus injection, intravitreous injection of corticosteroid, steroid in sub conjunctival form.The action was effective.The patient¿s visual acuity recovered to normal and all the symptoms have been resolved.This is the third of three reports for the reported event from this facility.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
A sample was not received at the manufacturing site for evaluation for the report of post-cataract endophthalmitis and required medical intervention; therefore, the condition of the product could not be verified.No lot number was identified with this complaint; therefore, a device history record review could not be conducted.A sample was not received at the manufacturing site and no lot information is available, therefore, the root cause for the customer complaint issue cannot be determined.A potential contributing factor of the complaint issue is from the cleaning or sterilization process when reprocessing reusable surgical devices.The cause of the reported event cannot be determined with the information obtained, therefore, specific action with regards to this complaint cannot be taken.Any surgical instrumentation that comes into contact with the patient should be cleaned and autoclaved by the user prior to surgery, per standard industry practices and company directions for use (dfu).The proper cleaning and sterilization of ophthalmic surgical instruments can help prevent the occurrence of infections.A direction for use pamphlet with the recommended cleaning process is provided with the product.Complaints are reviewed and monitored at regular intervals for any significant adverse trends.No adverse trends have been observed associated with the reported product and event.No additional action is required at this time.The manufacturer internal reference number is: (b)(4).

Brand Name
ULTRAFLOW II I/A HANDPIECE
Common Device Name
CATHETER, IRRIGATION
Manufacturer (Section D)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
Manufacturer (Section G)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key15437966
Report Number2523835-2022-00344
Device Sequence Number5673287
Product Code GBX
UDI-Device Identifier00380657517954
UDI-Public00380657517954
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K910245
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8065751795
Device Lot NumberASKU
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/02/2022
Supplement Date Received by Manufacturer12/14/2022
Initial Report FDA Received Date09/16/2022
Supplement Report FDA Received Date01/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BETADINE 10% ON THE EYELIDS: PRE-OP TREATMENT; CENTURION VISION SYSTEM; CLAREON IOL WITH THE AUTONOME DELIVERY SYSTEM; DUOVISC VISCOELASTIC SYSTEM; IRRIGATION SOLUTION USED: BSS + ADRENALINE; OCULAR 5% FOR 3 MINUTES: PRE-OP TREATMENT; STERITRIP: PRE-OP TREATMENT
Outcome Attributed to Adverse Event Required Intervention; Other; Hospitalization;
Patient Age76 YR
Patient SexFemale